I am a 64 yo runner (including marathons) who started noticing racing heart rates on occasion, even while sleeping. (I was using a heart rate monitor.) My max heart rate is 163 and resting heart rate is 38. Last week I went for a run and my heart rate went up to 260. Apparently it was already 130 before I started running So I went to the dr. yesterday and was prescribed Atenolol (25mg). Is that suitable for someone who already has such a low resting heart rate? I only took my first dose last night and haven't noticed anything negative yet. I'm concerned about any negative influence on my training and also about it lowering my already low resting heart rate to perhaps a dangerous level.
Well, I didn't get any responses here, but from googling around on the web I came to the conclusion that diltiazem, a calcium channel blocker, would be better for an athlete than atenolol, a beta blocker. So I called the doctor who agreed to change my medication. Yesterday on the treadmill, after having only taken one 25mg dose of atenolol my heart rate only showed a bit over 120 when I was doing a pace for which a 140 should have been called for. I'll find out later today on my 11 mile run how diltiazem treats me.
my (perhaps flawed) logic tells me that too much of anything is bad.
i believe exercise is often very healthy,
but running marathons might be a bit too much exercise.
i doubt the human body has evolved to be fit enough to train everyday so you could run marathons.
especially when you're already 64 and having heart (rhythm) problems,
it might be a good idea to slow down.
my apologies if i just gave bad advice.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.